Hail, Cherokee
- When
- May 20, 4:19 PM EST
- Where
- Cherokee County, Valleytown
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.200, -83.820
Penny to dime sized hail was reported in Andrews.
Thunderstorms developed in an air mass south of an east through west frontal boundary across Central East through Southeast Tennessee. The atmosphere just ahead of the front was moderately unstable and uncapped with steep lapse rates and 40-50 knots of shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Thunderstorms developed in an air mass south of an east through west frontal boundary across Central East through Southeast Tennessee. The atmosphere just ahead of the front was moderately unstable and uncapped with steep lapse rates and 40-50 knots of shear. Most of the storm reports included hail ranging in size from a penny to as large as a quarter. However, baseball size hail was also reported right in the middle of the thunderstorm watch area across Southeast Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 20, 1:42 PM EST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT TUE MAY 20 2008
.SHORT TERM...(TONIGHT AND WEDNESDAY)...MAIN SHORT-WAVE IS MOVING
ACROSS THE MID-ATLANTIC REGION WITH ANOTHER WEAKER WAVE OVER THE
MID-WEST. ENHANCED CLOUD COVER ALONG THE TENNESSEE-KENTUCKY STATE-
LINE IS ASSOCIATED WITH A JET MAX MOVING SOUTHEAST WITH THE
SECONDARY SHORT-WAVE. MODELS SHOW A DIVERGENCE MAX AT 300MB
ASSOCIATED WITH THE LEFT EXIT REGION OF THE JET. THIS WAVE WILL MOVE
SOUTHEAST ACROSS THE FORECAST AREA DURING THE NEXT COUPLE OF HOURS.
AT THE SURFACE...A COLD FRONT EXTENDS FROM JUST SOUTH OF BNA TO
AROUND LNP. AS WAVE MOVES SOUTHEAST...COLD FRONT WILL MOVE ACROSS
THE FORECAST AREA THE REMAINDER OF THE AFTERNOON-EARLY EVENING.
SATELLITE AND RADAR SHOWS CONVECTIVE DEVELOPMENT OVER THE NORTHERN
HALF OF THE REGION. SCATTERED TO BROKEN THUNDERSTORM DEVELOPMENT
ANTICIPATED. LAPS SHOWS CAPES BETWEEN 1400-1800 J/KG ACROSS THE
VALLEY WITH LIFTED INDICES BETWEEN -2 AND -4. ISOLATED SEVERE
THUNDERSTORMS IS POSSIBLE WITH THE MAIN CONCERN BEING LARGE HAIL UP
TO QUARTER SIZE AND DAMAGING WINDS.
AS FRONT PULLS SOUTH OF THE AREA...CONVECTION WILL SLOWLY DIMINISH
WITH ONLY ISOLATED SHOWERS ANTICIPATED OVER THE NORTHERN AREAS AFTER
MIDNIGHT.
FOR WEDNESDAY...SURFACE RIDGING WILL BUILD INTO THE REGION WITH DRY
CONDITIONS RETURNING.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...GFS SHOWING A LONG
PERIOD OF NORTHWEST FLOW OVER THE REGION WITH A FEW SHORTWAVES
MOVING THROUGH THE FLOW. THE FIRST SYSTEM WILL BE ON THURSDAY
LINGERING INTO FRIDAY. THE NEXT ONE ON SATURDAY THEN CLEARING OUT
SUNDAY THROUGH TUESDAY. RAINFALL AMOUNTS APPEAR A LITTLE LIMITED
WITH THESE SYSTEMS WTIH GENERALLY A QUARTER TO HALF INCH ALTHOUGH
LOCALIZED AMOUNTS COULD BE HIGHER.
MODEL TEMPERATURES APPEAR REASONABLE WITH A LITTLE BELOW NORMAL AS
CAN BE EXPECTED IN NORTHWEST FLOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 56 77 52 78 59 / 20 10 10 40 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 52 74 49 75 55 / 20 10 10 20 20
OAK RIDGE, TN 52 75 49 74 54 / 20 10 10 20 20
TRI CITIES AIRPORT, TN 50 69 43 71 49 / 20 10 10 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
LAKE WIND ADVISORY UNTIL 4 PM EDT /3 PM CDT/ THIS AFTERNOON FOR
THE FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...
CAMPBELL...CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SULLIVAN...UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: WISE.
LAKE WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON.
&&
DH/HWHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1020 AM EDT TUE MAY 20 2008 UPDATED FOR RISK OF SEVERE STORMS TODAY. NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-210845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1020 AM EDT TUE MAY 20 2008 /920 AM CDT TUE MAY 20 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SOUTH ACROSS THE REGION TODAY. AIRMASS WILL BECOME UNSTABLE IN ADVANCE OF THE FRONT WITH SCATTERED THUNDERSTORMS ANTICIPATED BY THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL UP TO QUARTER SIZE AND DAMAGING WINDS. WINDY CONDITIONS WILL CONTINUE INTO THIS AFTERNOON...WITH SOUTHWEST WINDS OF 15 TO 35 MPH AND GUSTS FROM 40 TO 50 MPH. THE STRONGEST WINDS WILL OCCUR ABOVE 2500 FEET...AND THE WINDS SHOULD DIMINISH BY MID TO LATE AFTERNOON AS AN AREA OF LOW PRESSURE MOVES EAST OF THE APPALACHIANS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. DH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 422 PM EDT TUE MAY 20 2008 TNZ099-100-202115- BRADLEY-HAMILTON- 422 PM EDT TUE MAY 20 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY AND HAMILTON COUNTIES... AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHATTANOOGA...MOVING EAST AT 35 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE. DH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 6 ENE TELLICO PLAINS 35.40N 84.20W
05/20/2008 E1.00 INCH MONROE TN TRAINED SPOTTER
QUARTER SIZED HAIL. REPORTED BY TRAINED SPOTTER/HAM RADIO
OPERATOR.
&&
FERRELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 452 PM EDT TUE MAY 20 2008 TNZ084-085-087-100>102-202145- BRADLEY-EAST POLK-MCMINN-MEIGS-SOUTHEAST MONROE-WEST POLK- 452 PM EDT TUE MAY 20 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY...MCMINN... MEIGS...MONROE AND POLK COUNTIES... AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF DAYTON...MOVING EAST AT 36 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE. DH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 3 SE CHATTANOOGA 35.04N 85.22W
05/20/2008 E1.00 INCH HAMILTON TN LAW ENFORCEMENT
QUARTER SIZED HAIL IN EAST RIDGE.
&&
FERRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 6 ENE TELLICO PLAINS 35.40N 84.20W
05/20/2008 E2.75 INCH MONROE TN TRAINED SPOTTER
HAIL CONTINUED AND INCREASED TO BASEBALL SIZE. REPORTED
BY TRAINED SPOTTER/HAM RADIO OPERATOR.
&&
FERRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
506 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 2 SE VONORE 35.58N 84.21W
05/20/2008 MONROE TN TRAINED SPOTTER
SEVERAL TREES DOWN SOUTHEAST OF VONORE. REPORTED BY
TRAINED SPOTTER/HAM RADIO OPERATOR.
&&
FERRELLThe Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Penny to dime sized hail was reported in Andrews.
Several trees were reported down in Andrews and the surrounding area.
Two trees were reported down on Junalaska Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103602, 103603, 103604.